Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On spaces of maps of $ n$-manifolds into the $ n$-sphere

Author: Vagn Lundsgaard Hansen
Journal: Trans. Amer. Math. Soc. 265 (1981), 273-281
MSC: Primary 55P99; Secondary 58D15
MathSciNet review: 607120
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The space of (continuous) maps of a closed, oriented manifold $ {C^n}$ into the $ n$-sphere $ {S^n}$ has a countable number of (path-) components. In this paper we make a general study of the homotopy classification problem for such a set of components. For $ {C^n} = {S^n}$, the problem was solved in [4], and for an arbitrary closed, oriented surface $ {C^2}$, it was solved in [5]. We get a complete solution for manifolds $ {C^n}$ of even dimension $ n \geqslant 4$ with vanishing first Betti number. For odd dimensional manifolds $ {C^n}$ we show that there are at most two different homotopy types among the components. Finally, for a class of manifolds introduced by Puppe [8] under the name spherelike manifolds, we get a complete analogue to the main theorem in [4] concerning the class of spheres.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55P99, 58D15

Retrieve articles in all journals with MSC: 55P99, 58D15

Additional Information

PII: S 0002-9947(1981)0607120-X
Article copyright: © Copyright 1981 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia